Immune-Related Skin Adverse Events in Taiwanese Cancer Patients Receiving Immune Checkpoint Inhibitors Linked to Survival Benefit

Dermatological toxicities are the most common AEIR with the overall incidence of dermatological toxicities of all grades in patients treated for advanced melanoma in clinical trials were 34-42% in nivolumab, 43.5-58.5 % in ipilimumab and 43.2–46.3% in pembrolizumab, with a higher incidence (58.5–71.5%) in patients treated with a combination of nivolumab and ipilimumab8,9,10. The integrated incidence of pruritus and rash in clinical trials was also highest among the combined administration of nivolumab and ipilimumab9. Among non-Asian patients receiving combination therapy, EMP was the predominant cutaneous AE11. On the contrary, no significant difference in the incidence of cutaneous AEs between the monotherapy and combination groups was found in our study, perhaps limited by the small number of cases in the combination group. On the other hand, in previous reports, the incidence rate of cutaneous AEs was generally higher in patients receiving anti-CTLA-4 drugs than in those receiving anti-PD-1/PD-L1 drugs.4,8,12. However, it differs from our results and may be due to the fact that previous studies did not appropriately consider the type of malignancy as a confounding factor (melanoma is an independent risk factor for skin toxicities), overestimating the rate of cutaneous AEs in ipilimumab monotherapy13. Additionally, although the overall incidence of cutaneous AEs in our study was relatively lower than previously reported, it was comparable to a US-based population study that showed an overall incidence of 25.1%.13. Another interesting finding from our study is that male patients significantly outnumber female patients. This could be due to the nature of the higher incidence rates of NSCLC, HNSCC and HCC in male patients in Taiwan14.

When analyzed based on the underlying cancer, the highest frequency of cutaneous adverse events reported in the literature was generally for melanoma, NSCLC and renal cell carcinoma3,13,14. In our study, the incidence of cutaneous AEs was highest in HNSCC (54.4%), while approximately 20-30% of treated patients had cutaneous AEs in the main cancer groups with decreasing trends, including including NSCLC, urothelial carcinoma and melanoma, followed by 7.6% in HCC. The surprisingly high percentage of cutaneous AEs in the HNSCC group may be related to the frequently used concomitant afatinib in the treatment protocol when treating HNSCC, since afatinib and other members of the tyrosine inhibitors epidermal growth factor receptor kinase may induce keratinocyte damage and may contribute to skin inflammation and local immune response15. Additionally, HNSCC might have more common skin-related antigens. The higher percentage of patients with HNSCC recruited in the current study than reported in the literature could be due to ethnic and geographic differences in the patient population. HNSCC is a major cancer in the Taiwanese male population14.

The interference of concomitant treatments, in particular molecular targeted therapy, is delineated and significantly correlated with a higher incidence of cutaneous AEs. Interference or interaction between concomitant medication and immunotherapy has been demonstrated in the context of the cutaneous AE literature5.13, but is still often overlooked. The detailed mechanism of such a phenomenon has not been well elucidated. Molecular targeted therapy can alter epidermal differentiation and cause tissue inflammation. These could be possible explanations for the increased risk of cutaneous AEs in patients receiving molecular targeted therapy and immunotherapy simultaneously. Moreover, since targeted therapy itself is associated with frequent dermatological toxicities6.15along with the fact that emerging treatment regimens in combination with immunotherapy are commonly practiced in the current clinical scenario, the effect of concomitant medication should be taken seriously, especially in other related studies analyzing adverse events.

A detailed analysis of the subtypes in our study revealed that EMP, pruritus, and eczematous rash were the most common cutaneous AEirs, regardless of the number of ICIs used. Similar results can be found in one of the largest meta-analyses of 125 clinical trials, in which the incidence of pruritus and rash were 10.6 and 9.3%, respectively.16. Less common cutaneous AEs including psoriasiform rash, lichenoid rash and BP have also been noted, in the form of exacerbation or occurrence of psoriatic skin lesions or blisters, which may appear rapidly or only after several months of treatment.8but without real impact due to the small number of cases17.18. The development of lichenoid eruptions and BP has been reported to be more often associated with anti-PD-1/PD-L1 antibody treatment and not with anti-CTLA-4 antibody treatment10,11,19,20. In the present study, we observed 2 lichenoid eruptions and 1 BP only in the pembrolizumab group with incidences of 0.75% and 0.38% respectively, which were similar to the previous review (0.81% for lichenoid eruptions and 0.29% for pemphigoid)12.

Histological examination can help diagnose lichenoid cutaneous rEr, and the incidence has probably been underestimated since skin biopsy was rarely done in cases with a mild clinical presentation, which mimics the appearance of EMP or d an eczematous rash, and the reported incidence in a single institute cohort was 17.1%.8,20,21. However, in cases where a biopsy was performed, lichenoid dermatitis (50%) was the most common histological pattern, followed by spongiotic dermatitis (40%).22. In the current study, only 13 of 128 patients had undergone skin biopsies (10.2%), which could lead to misclassification and underestimation of lichenoid skin irAEs.

The occurrence of certain cutaneous AEs may be correlated with a better therapeutic response, in terms of objective response (vitiligo), progression-free survival (AT, AEc together) or overall survival (AT, EMP and vitiligo) in different subgroups clinical trials8.23. A recent report also showed that the development of ≥ 1 of 3 cutaneous AEs (eczema, lichenoid reaction, or vitiligo-like depigmentation) is associated with improved progression-free survival in melanoma patients treated with pembrolizumab or nivolumab24. Survival advantage in terms of overall survival was demonstrated in our patients with cutaneous AEs, compared to those without, and further subgroup analysis showed that any subgroup of patients with cutaneous AEs had longer survival time compared to those without, while no superiority of any type has been established. Vitiligo, which is considered a possibly positive correlation with outcome, occurs primarily only in melanoma patients at approximately 7.5-11% in patients treated with nivolumab and pembrolizumab, and was considered lower in those who were treated with ipilimumab8. Although exceptional in other forms of cancer, reporting 3.26% in a pooled meta-analysis of various cancers16the presence of vitiligo during the treatment of solid cancers such as lung adenocarcinoma has been reported with partial resolution of the tumor7.25. Only one melanoma patient in our study developed vitiligo three months after nivolumab administration, with the sustained response of stable disease. The presence of vitiligo persisted for more than 18 months even after stopping nivolumab.

Severe cutaneous AEs including SJS/TEN and drug reaction with eosinophilia and immunotherapy-induced systemic symptoms have been described in a few case reports and required discontinuation of therapy5,26,27,28,29. Two cases of pembrolizumab-related SJS were documented in the present study with a latency of 28 and 42 days after pembrolizumab, while high-risk drugs like antibiotics were used concurrently during the treatment period. Recently, we also reported another patient with SJS after 18 cycles of nivolumab with concomitant use of esomeprazole.30. The culprit drug was later confirmed to be esomeprazole.

Our study had some limitations. First, this study was a single-center retrospective study and the median duration of follow-up was relatively short. However, we tried to do our best to enroll all eligible patients in the analysis. The relatively short median duration of follow-up was partly a result of the mortality of these patients with advanced cancer. Second, patients with mild presentations may not have a dermatology consultation, leading to referral bias and a possibly underestimated incidence rate of cutaneous AEs.

In conclusion, EMP, pruritus and eczematous eruption are the most frequent forms of cutaneous IRAE in our study. Concomitant treatments, in particular molecular targeted therapies, may increase the incidence of cutaneous AEs. Having any type of cutaneous RAE is correlated with longer overall survival.

About Mark A. Tomlin

Check Also

AI search is a trash fire and Google is holding the matches

The world of AI research is in shambles. From academics prioritizing easy-to-monetize programs over innovation, …